Texas, 2007

Dense Fog in Texas, December 13, 2007

December 13, 2007 · NWS FWD · 1 event in 1 county or zone

Dense fog caused numerous wrecks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dense fog caused numerous wrecks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 13, 4:59 AM CST, 1 minute earlier.

Area forecast discussion, Dec 13, 4:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
459 AM CST THU DEC 13 2007

.AVIATION...
ALL MDLS (INCLUDING THE RUC40) HAVE BEEN TOO QUICK TO MOVE
STRATUS OUT...AS WE AWAIT THE 850MB THERMAL AXIS AND MID LVL
TROUGH OVER ERN OK TO CONTINUE PUSHING EWD. EDGE OF IFR/LIFR CIGS
NOW ALONG A KGLE...KDTO...KDFW...KCRS LINE AND LOOKS PER SATL TO
BE BACKING A LITTLE TO THE SW AND MAY GET INTO KAFW. TOUGH
FCST...BUT FOR NOW WILL DO MVFR VSBY WITH IFR CIGS THROUGH 15Z AND
LET NEXT CREW DECIPHER EROSION OF STRATUS TIMING WITH AMDS AND AT
18Z TAF ISSUANCE...SINCE MDLS ARE STRUGGLING A BIT.

OTRW...SFC HI PRES AXIS WILL REMAIN SETTLED OVER N TX AIRPORTS
WITH LGT WNDS AND VFR CONDS THRU 00Z FRI...AS HIGH LVL MSTR
THICKENS IN ADVANCE OF SW CONUS SYSTEM APPROACHING THE AREA. SOME
-RA/-SHRA MAY DEVELOP WITH WAA/ISENTROPIC ASCENT AT THE END OF THE
TAF PD NEAR KACT...BUT FOR NOW WILL LEAVE OUT WITH TIMING
UNCERTAINTY...AS LGT ELY WINDS OCCUR TNGT.

&&

.PREV DISCUSSION... /ISSUED 345 AM CST THU DEC 13 2007/

DISCUSSION...
FREEZING FOG LIKELY ON GRASS AND ELEVATED SURFACES EARLY THIS
MORNING GENERALLY NORTH OF A GOLDTHWAITE...HILLSBORO...ENNIS...FORT
WORTH...GAINESVILLE LINE. FREEZING FOG ADVISORY WILL BE ISSUED
SHORTLY WITH THE ZONE PACKAGE.

WE WILL BE IN BETWEEN SYSTEMS TODAY WITH TEMPERATURE REBOUNDING
NICELY. NEXT SYSTEM WILL BE FRIDAY THROUGH EARLY SATURDAY MORNING.
MODELS DIFFER SOMEWHAT ON DEGREE OF CYCLOGENESIS OVER CENTRAL TEXAS
AND ITS TRAJECTORY ACROSS THE STATE. NAM TIMING IS NOW IN BETTER
AGREEMENT
WITH THE GFS/ECMWF RUNS...BUT NOW THE NAM TAKES THE SURFACE SYSTEM
OUT OVER THE NORTHERN GULF. MY EXPERIENCE SAYS A TRACK CLOSER TO
I-10 AND THROUGH CENTRAL LOUISIANA IS PREFERRED. THIS SYSTEM SHOULD
PRODUCE ANOTHER ROUND OF BENEFICIAL RAINFALL ACROSS THE ENTIRE CWA
FRIDAY AFTERNOON AND NIGHT. AS FOR SNOW...CONFIDENCE REMAINS LOW AS
LOW LEVEL MOISTURE TERMINATES AROUND 800 MB AT -7C IN AREAS OF
FAVORABLE PARTIAL THICKNESSES (NW CWA AND ALONG THE RED RIVER
VALLEY). LOW LEVEL CAA AND DIVERGENCE INCREASE OVER THIS AREA BEFORE
DAYBREAK SATURDAY...THUS THE MOST WE EXPECT IS SOME LIGHT SNOW
FLURRIES MIXED IN WITH THE LIGHT RAIN (SLUSHY RAIN DROPS) LATE
FRIDAY NIGHT THROUGH EARLY SATURDAY MORNING.

A MODIFIED CONTINENTAL AIR MASS WILL SETTLE OVER THE SOUTHERN PLAINS
SUNDAY AND MONDAY...THEN SLIDES EAST TUESDAY AS THE NEXT STORM
SYSTEM BEGINS TO TAKE SHAPE OVER THE SOUTHERN ROCKIES FOR A MID WEEK
ARRIVAL. THE LULL IN BETWEEN SYSTEMS WILL ALLOW OUR TEMPERATURES TO
WARM EACH DAY WITH NORMAL TEMPERATURES ON TUESDAY AND HIGHS IN THE
60S ON WEDNESDAY.  HAVE ADDED RAIN SHOWERS TO WEDNESDAY AS THE NEXT
SYSTEM NEARS AND THE WARM AIR ADVECTION PROCESS BEGINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  56  40  48  37  47 /   0  10  60  70  20
WACO, TX              57  44  54  44  54 /   0  10  60  70  10
PARIS, TX             55  38  47  38  45 /   0  10  70  70  40
DENTON, TX            55  36  46  35  46 /   0  10  60  70  20
MCKINNEY, TX          54  37  46  36  47 /   0  10  60  70  30
DALLAS, TX            56  41  48  37  47 /   0  10  60  70  20
TERRELL, TX           56  41  51  40  49 /   0  10  70  70  30
CORSICANA, TX         56  44  54  41  52 /   0  10  70  70  20
TEMPLE, TX            58  45  55  43  56 /   0  10  60  70  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FREEZING FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: TXZ091-092-100>103-115>118-129>134-141>145.

&&

05/75/05
Hazardous weather outlook, Dec 13, 4:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CST THU DEC 13 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
445 AM CST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
FREEZING FOG ADVISORY IN EFFECT NORTHWEST OF A GOLDTHWAITE...WACO...
WAXAHACHIE...ARLINGTON...DENTON...GAINESVILLE LINE THROUGH 8 AM
THIS MORNING.

AREAS OF FOG...LOCALLY DENSE ACROSS RURAL AREAS...WILL OCCUR WHILE
TEMPERATURES HOVER AT OR JUST BELOW FREEZING ACROSS THE ADVISORY
AREA. LIGHT DEPOSITS HAVE ALREADY BEEN OCCURRING ON ELEVATED
SURFACES SUCH AS BRIDGES AND OVERPASSES...RESULTING IN SLICK SPOTS
FOR MORNING COMMUTERS ACROSS THE WEST AND NORTHWEST PORTIONS OF
NORTH TEXAS. TEMPERATURES WILL WARM AND ANY FOG WILL DISSIPATE BY
MID MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RAIN MAY MIX WITH...OR BRIEFLY CHANGE TO LIGHT SNOW LATE FRIDAY NIGHT
INTO EARLY SATURDAY MORNING NORTH OF A LINE FROM EASTLAND...TO MINERAL
WELLS...TO DENTON...TO COOPER. ANOTHER STRONG COLD FRONT WILL ARRIVE
INTO NORTH TEXAS AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE
REGION. AT THIS TIME...LITTLE IF ANY ACCUMULATION OF SNOW IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH ANY REPORTS OF ICING
DUE TO FREEZING FOG THIS MORNING WOULD BE APPRECIATED.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Tarrant

When
December 13, 5:00 AM CST to 9:00 AM CST
Where
Tarrant forecast zone
Injuries
0 direct, 20 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

About eighty-five wrecks and another twenty-five minor accidents occurred between 5 am and 9 am due to dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66771.